Saturday, November 10, 2007

Serious Symlin Scare--It all worked out, but carry Glucose Tablets!

Oh! My! Last night I was rushing around to get dinner on the table, getting my daughter ready for a sleep over, sending my hubby off to work. I made a HUGE regular pasta (vs. Dreamfields) dinner and took my Symlin, but FORGOT to take half my insulin; I took the whole dosage with a 60g carb bolus.

About 20 minutes after I ate I realized what I did, so I grabbed a 30g carb instant breakfast and got my daughter out the door for her sleep over. As soon as I made it to my friends door I felt myself slipping.

We were touring around her new home, admiring this and that when we made it to her bedroom and I plopped down on the bed. I felt awash in fuzz. I pulled out my pump/CGM and I was 70 with a down arrow 30 minutes after eating. I KNEW I was in trouble, so I immediate drank 30g carb of OJ. I slipped to 60 in five minutes.

My friends were talking about shopping for houses and I just blurted out that I couldn't listen to anything anyone had to say and promptly planted my butt on the sofa. My friends looked at me and I was not all there. I was glassy eyed and pale. I looked at the CGM again, 52! Yikes! I drank almost another full 8 oz of OJ when I realized my Symlin was preventing me from absorbing the OJ properly. It wasn't working!

I remembered (some how in my twirly/speedy low mind) a discussion of serious lows with Symlin from a Diabetes CGMS group, or perhaps from TuDiabetes.com, but someone mentioned that Glucose tablets were about the only thing that worked with these severe lows because they could be absorbed into the blood stream even as you chewed and as they made their way to your stomach.

I ACTUALLY had a Ziploc baggies filled with about 15 glucose tablets and I started eating. Did I mention my CGM was showing a drop so fast it couldn't even alarm. I was 40 with a down arrow and and I know I was MUCH lower. I sat on the sofa and my friends are like, "Hey, whats the worst case scenario here?"

I realized that this situation COULD get bad; this kind of thing hasn't happened to me in seven years, so I asked my friend to go to my house and get my Glucagon kit. She was gone 15 minutes and just as she walked in the door, my blood sugar went to 42. YEA! This is after the whole bag of glucose tablets--maybe 15 or so.

It took me almost 30 minutes to climb over 100. I hit 198 as a high afterward, which was AMAZING as I probably consumed 300g carb. Ok, I exaggerate, but who really knows.

Scary! Mom's, don't let your guard down when you are struggling to get everyone else's life inorder. A valuable lesson for me to slow down and be more caring of my own diabetes needs.

MY CGM saved my life. I would have totally flipped out without SEEing what was happening as it happened. I didn't have my BG kit, so I am unsure of accuracy, but I AM certain that it was incredibly helpful. I was able to keep my cool KNOWING what was going on.

Another thing--I will always have glucose tablets in my purse!

4 comments:

Bernard said...

Wendy

I think that was my Symlin hint and I'm so glad that it worked for you.

The Dex tablets work the best. Just chew them up, and hold the chewed-up mess in your mouth as long as you can. Some of the dextrose is absorbed through your mouth so the Symlin isn't in the mix. This also works with smarties (from the US), but it's harder for me to hold a chewed up packet of smarties in my mouth.

Those Symlin lows are the scariest things. And I always find my fear is exaggerated because of the low itself.

I'm glad you made it through. Refill that bag and best of the luck next time!

Bennet said...

WOW!

That is scary.

Glad you worked through it.

Drea said...

That is really scary. I have been is post eating low's before and I find them the hardest to treat, but add the Symlin and i can understand your fear.

Absorption through the cheeks was likely what saved you.....and I am so glad that worked.

I felt you fear!

Wendy Morgan said...

Bernard,

It was your advice! Thanks for reminding me!

I hate glucose tablets, but when I started Symlin again I loaded my purse with Glucose tablets becuase I was afraid of being caught somewhere inconvenient with a low. I hadn't used them in years, but I had a big bag bouncing around my purse for months when this happened.

THANKS!